Alert archive / Colorado / Wind Chill Advisories in 2018

Wind Chill Advisory 2, NWS Denver/Boulder, CO

January 15, 20186 counties in Colorado

NWS Denver/Boulder, CO issued this wind chill advisory at Jan 15, 2018, 4:15 AM MST for 6 counties in Colorado. It took effect at Jan 15, 2018, 11:00 PM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2018, 4:15 AM MST (11:15 UTC)
In effect from
Jan 15, 2018, 11:00 PM MST
Expired
Jan 16, 2018, 8:58 AM MST
In force
10 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO, Logan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 126 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 11.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3018 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS45 KBOU 151115
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
415 AM MST Mon Jan 15 2018


COZ048>051-151915-
/O.NEW.KBOU.WC.Y.0002.180116T0600Z-180116T1600Z/
Sterling-Akron-Julesburg-Holyoke-
Including the cities of Crook, Merino, Sterling, Peetz, Akron, 
Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, 
Haxtun, and Holyoke
415 AM MST Mon Jan 15 2018

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
MST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 20 
  below zero.

* WHERE...Sterling, Akron, Julesburg and Holyoke.

* WHEN...From 11 PM this evening to 9 AM MST Tuesday.

* ADDITIONAL DETAILS...Be prepared for very low wind chills late
  this evening through Tuesday morning.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
6 follow-up statements
544 
WWUS45 KBOU 151346
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
646 AM MST Mon Jan 15 2018

.Areas of light freezing drizzle will continue
through mid morning from Denver south to the Palmer Divide. The 
frezzing drizzle should gradually change over to all snow by 10
am.


COZ039>041-151700-
/O.NEW.KBOU.WW.Y.0004.180115T1346Z-180115T1700Z/
Boulder and the western suburbs of Denver-Denver-Castle Rock-
Including the cities of Arvada, Boulder, Golden, Lakewood, 
Longmont, Aurora, Brighton, City of Denver, 
Denver International Airport, Highlands Ranch, Littleton, Parker,
Castle Rock, Elbert, Fondis, Kiowa, and Larkspur
646 AM MST Mon Jan 15 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM MST THIS
MORNING...

* WHAT...Freezing Drizzle. Plan on slippery road conditions, 
  including during the morning commute along I-25 and I-70. 

* WHERE...Boulder and the western suburbs of Denver, Denver and 
  Castle Rock.

* WHEN...Until 10 AM MST this morning.

* ADDITIONAL DETAILS...Be prepared for icy conditions and slippery
  roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for Freezing Drizzle means icy
conditions will cause travel difficulties. Be prepared for ice 
covered roads, and use caution while driving. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

$$

COZ048>051-152200-
/O.CON.KBOU.WC.Y.0002.180116T0600Z-180116T1600Z/
Sterling-Akron-Julesburg-Holyoke-
Including the cities of Crook, Merino, Sterling, Peetz, Akron, 
Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, 
Haxtun, and Holyoke
646 AM MST Mon Jan 15 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 9 AM MST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 20 
  below zero.

* WHERE...Sterling, Akron, Julesburg and Holyoke.

* WHEN...From 11 PM this evening to 9 AM MST Tuesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
909 
WWUS45 KBOU 151619
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
919 AM MST Mon Jan 15 2018

.Areas of light freezing drizzle will remain possible south of
Castle Rock through 10 am. Elsewhere, freezing drizzle has 
changed to snow. The snow will continue through late morning 
before decreasing and ending by early afternoon. Due to cold 
temperatures and snowfall, roads will remain very slippery, 
especially untreated roads.

COZ039>041-152000-
/O.EXT.KBOU.WW.Y.0004.000000T0000Z-180115T2000Z/
Boulder and the western suburbs of Denver-Denver-Castle Rock-
Including the cities of Arvada, Boulder, Golden, Lakewood, 
Longmont, Aurora, Brighton, City of Denver, 
Denver International Airport, Highlands Ranch, Littleton, Parker,
Castle Rock, Elbert, Fondis, Kiowa, and Larkspur
919 AM MST Mon Jan 15 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 1 PM MST THIS
AFTERNOON...

* WHAT...Snow occurring. Plan on slippery road conditions.
  Additional snow accumulations of up to two inches are expected.

* WHERE...Boulder and the western suburbs of Denver, Denver and 
  Castle Rock.

* WHEN...Until 1 PM MST this afternoon.

* ADDITIONAL DETAILS...Untreated roads will remain very slippery
  due to the freezing drizzle earlier and continued snowfall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

COZ048>051-160030-
/O.CON.KBOU.WC.Y.0002.180116T0600Z-180116T1600Z/
Sterling-Akron-Julesburg-Holyoke-
Including the cities of Crook, Merino, Sterling, Peetz, Akron, 
Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, 
Haxtun, and Holyoke
919 AM MST Mon Jan 15 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 9 AM MST TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 20 
  below zero.

* WHERE...Sterling, Akron, Julesburg and Holyoke.

* WHEN...From 11 PM this evening to 9 AM MST Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
752 
WWUS45 KBOU 151958
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
1258 PM MST Mon Jan 15 2018

COZ039>041-152100-
/O.CAN.KBOU.WW.Y.0004.000000T0000Z-180115T2000Z/
Boulder and the western suburbs of Denver-Denver-Castle Rock-
Including the cities of Arvada, Boulder, Golden, Lakewood, 
Longmont, Aurora, Brighton, City of Denver, 
Denver International Airport, Highlands Ranch, Littleton, Parker,
Castle Rock, Elbert, Fondis, Kiowa, and Larkspur
1258 PM MST Mon Jan 15 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Light snowfall along the Front Range and across the greater 
Denver metro area will diminish during the next couple of hours. 
Little to no additional accumulation is anticipated. Commuters 
should still remain alert for slipper secondary roadways and 
overpasses, at least through mid-afternoon.

$$

COZ048>051-160400-
/O.CON.KBOU.WC.Y.0002.180116T0600Z-180116T1600Z/
Sterling-Akron-Julesburg-Holyoke-
Including the cities of Crook, Merino, Sterling, Peetz, Akron, 
Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, 
Haxtun, and Holyoke
1258 PM MST Mon Jan 15 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 9 AM MST TUESDAY...

* WHAT...Very cold wind chills expected. The bitterly cold wind
  chills can cause frostbite in as little as 30 minutes to 
  exposed skin. Wind chills will range from 15 below zero to 20 
  below zero.

* WHERE...Sterling, Akron, Julesburg and Holyoke.

* WHEN...From 11 PM this evening to 9 AM MST Tuesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
Baker
274 
WWUS45 KBOU 160319
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
819 PM MST Mon Jan 15 2018

...A clear night with very cold temperatures over the eastern 
plains...

.Below zero temperatures will combine with just enough wind to 
produce dangerous wind chill temperatures overnight.

COZ046-161200-
/O.EXA.KBOU.WC.Y.0002.180116T0600Z-180116T1600Z/
Limon-
Including the cities of Agate, Hugo, Limon, and Matheson
819 PM MST Mon Jan 15 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST TUESDAY...

* WHAT...Very cold wind chills expected. The bitterly cold wind 
  chills can cause frostbite in as little as 30 minutes to 
  exposed skin. Wind chills will range from 15 below zero to 20 
  below zero.

* WHERE...Limon.

* WHEN...From 11 PM this evening to 9 AM MST Tuesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

COZ048>051-161200-
/O.CON.KBOU.WC.Y.0002.180116T0600Z-180116T1600Z/
Sterling-Akron-Julesburg-Holyoke-
Including the cities of Crook, Merino, Sterling, Peetz, Akron, 
Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, 
Haxtun, and Holyoke
819 PM MST Mon Jan 15 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY...

* WHAT...Very cold wind chills expected. The bitterly cold wind 
  chills can cause frostbite in as little as 30 minutes to 
  exposed skin. Wind chills will range from 15 below zero to 20 
  below zero.

* WHERE...Sterling, Akron, Julesburg and Holyoke.

* WHEN...From 11 PM this evening to 9 AM MST Tuesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
744 
WWUS45 KBOU 161229
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
529 AM MST Tue Jan 16 2018

...Cold temperatures and dangerous wind chills this morning...

.Below zero temperatures will combine with just enough wind to
produce dangerous wind chill temperatures through mid morning.

COZ046-048>051-161600-
/O.CON.KBOU.WC.Y.0002.000000T0000Z-180116T1600Z/
Limon-Sterling-Akron-Julesburg-Holyoke-
Including the cities of Agate, Hugo, Limon, Matheson, Crook, 
Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, 
Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke
529 AM MST Tue Jan 16 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 below zero to 20 
  below zero.

* WHERE...Limon, Sterling, Akron, Julesburg and Holyoke.

* WHEN...Until 9 AM MST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Gimmestad
432 
WWUS45 KBOU 161558
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
858 AM MST Tue Jan 16 2018

COZ046-048>051-161700-
/O.CAN.KBOU.WC.Y.0002.000000T0000Z-180116T1600Z/
Limon-Sterling-Akron-Julesburg-Holyoke-
Including the cities of Agate, Hugo, Limon, Matheson, Crook, 
Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, 
Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke
858 AM MST Tue Jan 16 2018

...WIND CHILL ADVISORY HAS EXPIRED...

Wind Chills have warmed above 15 below zero in the area covered by
this advisory. For this reason, this Wind Chill Advisory has been
allowed to expire.

$$
NSullivan

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this wind chill advisory went out at Jan 15, 3:41 AM MST, 34 minutes earlier.

Area forecast discussion, Jan 15, 3:41 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
341 AM MST Mon Jan 15 2018

.SHORT TERM...(Today and tonight)
Issued at 304 AM MST Mon Jan 15 2018

NW to SE band of light snow continues over the plains early this
morning in association with an upper level jet and upslope
component.  Platteville profiler shows upslope component is rather
shallow but it should be enough to allow for pcpn to spread
southward and affect the Denver metro area by 11z. Accumulations
will be around an inch but a few spots may see up to 2 inches. As
for the higher terrain areas light snow will focus mainly on the
east facing slopes thru midday.

By aftn moisture will gradually decrease from north to south with
light snow coming to an end.  As cold sfc high pres builds into nern
CO aftn highs will likely stay steady or slow fall.  Readings will
be in the teens to mid 20s with the coldest temps over the far nern
plains.

For tonight skies should clear out and with light winds overnight
lows across much of the plains should drop below zero.  Wind Chill
values will likely meet advisory criteria over the far ern areas
overnight.

.LONG TERM...(Tuesday through Sunday)
Issued at 339 AM MST Mon Jan 15 2018

Fairly strong northerly flow aloft on Tuesday will gradually
decrease becoming weak by Tuesday night as an upper ridge moves
into Colorado. An upper ridge axis is over Colorado Tuesday night
through Wednesday night. There is weak downward vertical velocity
over the forecast area Tuesday through Wednesday night. The low
level winds will be weak all four periods with normal diurnal
patterns expected. For moisture, it will be quite dry Tuesday
through Wednesday night. There is no measurable precipitation on
the QPF fields. No pops. For temperatures, Tuesday's highs will
warm up 3-6 C over today's below normal readings. Wednesday's
highs will be 4-10 C warmer than Tuesday's. For the later days,
Thursday through Sunday, models keep ridging over the CWA Thursday
into Friday. Strong southwesterly flow aloft will be in place
Friday night into Saturday morning. An upper trough is progged to
move across Colorado later Saturday and Saturday night. The GFS is
about a half a period quicker with this feature than is the
ECMWF. Upper ridging moves in later on Sunday and Sunday night.
There is measurable precipitation on both the GFS and ECMWF
Saturday into Sunday morning. It doesn't look like a big storm.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 304 AM MST Mon Jan 15 2018

Periods of light snow will develop in the next few hours and
continue thru midday.  By early aftn the threat of snow at DIA
should end.  Accumulations will be around an inch.

LIFR celings will be in place thru the morning and then become IFR
by early aftn.  Visibilities will generally be in the 1 to 3 mile
range with snowfall. Winds will be mainly northeast thru the day.

Tonight skies should clear by early evening with light drainage
winds developing.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 11 PM this evening to 9 AM MST Tuesday
for COZ048>051.

&&

SHORT TERM...RPK
LONG TERM...RJK
AVIATION...RPK
Hazardous weather outlook, Jan 14, 8:08 AM MST, 20 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
808 AM MST Sun Jan 14 2018

COZ030>051-151515-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
808 AM MST Sun Jan 14 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be dry today with above normal temperatures.  Tonight
a cold front will move across northeast Colorado bringing
colder temperatures. There will be a chance of light snow mainly
after midnight across the plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A strong cold front will bring much colder temperatures and light
snow to much of the forecast area Monday. Dry weather is expected
Monday night through most of Friday, with a gradual warming trend
during the week. The next storm moves in Friday night into
Saturday with colder air again and a chance of snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 6:46 AM MSTWinter Weather AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 2 more6 hr

Nearby

Wind Chill Advisories in Colorado, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.